Skip to main content

Complexity and Algorithms for Semipaired Domination in Graphs

Part of the Lecture Notes in Computer Science book series (LNTCS,volume 11638)

Abstract

For a graph \(G=(V,E)\) with no isolated vertices, a set \(D\subseteq V\) is called a semipaired dominating set of G if (i) D is a dominating set of G, and (ii) D can be partitioned into two element subsets such that the vertices in each two element set are at distance at most two. The minimum cardinality of a semipaired dominating set of G is called the semipaired domination number of G, and is denoted by \(\gamma _{pr2}(G)\). The Minimum Semipaired Domination problem is to find a semipaired dominating set of G of cardinality \(\gamma _{pr2}(G)\). In this paper, we initiate the algorithmic study of the Minimum Semipaired Domination problem. We show that the decision version of the Minimum Semipaired Domination problem is NP-complete for bipartite graphs and chordal graphs. On the positive side, we present a linear-time algorithm to compute a minimum cardinality semipaired dominating set of interval graphs. We also propose a \(1+\ln (2\varDelta +2)\)-approximation algorithm for the Minimum Semipaired Domination problem, where \(\varDelta \) denotes the maximum degree of the graph and show that the Minimum Semipaired Domination problem cannot be approximated within \((1-\epsilon ) \ln |V|\) for any \(\epsilon > 0\) unless P = NP.

Keywords

  • Domination
  • Semipaired domination
  • Bipartite graphs
  • Chordal graphs
  • Interval graphs
  • Graph algorithm
  • NP-complete
  • Approximation algorithm

Research of Michael A. Henning was supported in part by the University of Johannesburg.

This is a preview of subscription content, access via your institution.

Buying options

Chapter
USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/978-3-030-25005-8_23
  • Chapter length: 12 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
eBook
USD   69.99
Price excludes VAT (USA)
  • ISBN: 978-3-030-25005-8
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Softcover Book
USD   89.99
Price excludes VAT (USA)
Fig. 1.
Fig. 2.

References

  1. Ausiello, G., Crescenzi, P., Gambosi, G., Kann, V., Marchetti-Spaccamela, A., Protasi, M.: Complexity and Approximation. Springer, Heidelberg (1999). https://doi.org/10.1007/978-3-642-58412-1

    CrossRef  MATH  Google Scholar 

  2. Booth, K.S., Leuker, G.S.: Testing for consecutive ones property, interval graphs, and graph planarity using PQ-tree algorithms. J. Comput. Syst. Sci. 13, 335–379 (1976)

    MathSciNet  CrossRef  Google Scholar 

  3. Chlebík, M., Chlebíková, J.: Approximation hardness of dominating set problems in bounded degree graphs. Inf. Comput. 206, 1264–1275 (2008)

    MathSciNet  CrossRef  Google Scholar 

  4. Dinur, I., Steurer, D.: Analytical approach to parallel repetition. In: Proceedings of the ACM Symposium on Theory of Computing, STOC 2014, pp. 624–633. ACM, New York (2014)

    Google Scholar 

  5. Fulkerson, D.R., Gross, O.A.: Incidence matrices and interval graphs. Pac. J. Math. 15, 835–855 (1965)

    MathSciNet  CrossRef  Google Scholar 

  6. Garey, M.R., Johnson, D.S.: Computers and Interactability: A Guide to the Theory of NP-Completeness. W.H. Freeman and Co., San Francisco, New York (1979)

    MATH  Google Scholar 

  7. Golumbic, M.C.: Algorithmic Graph Theory and Perfect Graphs. Academic Press, New York (1980)

    MATH  Google Scholar 

  8. Haynes, T.W., Hedetniemi, S.T., Slater, P.J.: Fundamentals of Domination in Graphs, vol. 208. Marcel Dekker Inc., New York (1998)

    MATH  Google Scholar 

  9. Haynes, T.W., Hedetniemi, S.T., Slater, P.J.: Domination in Graphs: Advanced Topics, vol. 209. Marcel Dekker Inc., New York (1998)

    MATH  Google Scholar 

  10. Haynes, T.W., Henning, M.A.: Perfect graphs involving semitotal and semipaired domination. J. Comb. Optim. 36, 416–433 (2018)

    MathSciNet  CrossRef  Google Scholar 

  11. Haynes, T.W., Henning, M.A.: Semipaired domination in graphs. J. Comb. Math. Comb. Comput. 104, 93–109 (2018)

    MathSciNet  MATH  Google Scholar 

  12. Haynes, T.W., Henning, M.A.: Graphs with large semipaired domination number. Discuss. Math. Graph Theory 39(3), 659–671 (2019). https://doi.org/10.7151/dmgt.2143

    MathSciNet  CrossRef  MATH  Google Scholar 

  13. Haynes, T.W., Slater, P.J.: Paired domination in graphs. Networks 32, 199–206 (1998)

    MathSciNet  CrossRef  Google Scholar 

  14. Henning, M.A., Kaemawichanurat, P.: Semipaired domination in claw-free cubic graphs. Graphs Comb. 34, 819–844 (2018)

    MathSciNet  CrossRef  Google Scholar 

  15. Henning, M.A., Yeo, A.: Total Domination in Graphs. Springer, New York (2013). https://doi.org/10.1007/978-1-4614-6525-6

    CrossRef  MATH  Google Scholar 

  16. Klasing, R., Laforest, C.: Hardness results and approximation algorithms of k-tuple domination in graphs. Inf. Process. Lett. 89, 75–83 (2004)

    MathSciNet  CrossRef  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Arti Pandey .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and Permissions

Copyright information

© 2019 Springer Nature Switzerland AG

About this paper

Verify currency and authenticity via CrossMark

Cite this paper

Henning, M.A., Pandey, A., Tripathi, V. (2019). Complexity and Algorithms for Semipaired Domination in Graphs. In: Colbourn, C., Grossi, R., Pisanti, N. (eds) Combinatorial Algorithms. IWOCA 2019. Lecture Notes in Computer Science(), vol 11638. Springer, Cham. https://doi.org/10.1007/978-3-030-25005-8_23

Download citation

  • DOI: https://doi.org/10.1007/978-3-030-25005-8_23

  • Published:

  • Publisher Name: Springer, Cham

  • Print ISBN: 978-3-030-25004-1

  • Online ISBN: 978-3-030-25005-8

  • eBook Packages: Computer ScienceComputer Science (R0)